Alert archive / North Carolina / Tornado Warnings in 2023

Tornado Warning 12, NWS Wilmington, NC

August 30, 2023Brunswick County, North Carolina

NWS Wilmington, NC issued this tornado warning at Aug 30, 2023, 7:13 PM EDT for Brunswick County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2023, 7:13 PM EDT (23:13 UTC)
Expired
Aug 30, 2023, 7:45 PM EDT
In force
32 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 43 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 10:51 AM EDTTornado WatchSPC11 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2023-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2023-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

740 
WFUS52 KILM 302313
TORILM
NCC019-302345-
/O.NEW.KILM.TO.W.0012.230830T2313Z-230830T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
713 PM EDT Wed Aug 30 2023

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Northeastern Brunswick County in southeastern North Carolina...

* Until 745 PM EDT.
    
* At 713 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Town Creek, or near Leland, moving north at 25
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Leland around 720 PM EDT.
  Phoenix around 725 PM EDT.

Other locations impacted by this tornadic thunderstorm include Sandy
Creek and Navassa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3409 7799 3408 7813 3431 7819 3433 7803
      3432 7803 3432 7802
TIME...MOT...LOC 2313Z 182DEG 22KT 3416 7806 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

RJB
1 follow-up statement
474 
WWUS52 KILM 302340
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
740 PM EDT Wed Aug 30 2023

NCC019-302345-
/O.CON.KILM.TO.W.0012.000000T0000Z-230830T2345Z/
Brunswick NC-
740 PM EDT Wed Aug 30 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
NORTHEASTERN BRUNSWICK COUNTY...
    
At 739 PM EDT, a severe thunderstorm capable of producing a tornado 
was located over Phoenix, or near Leland, moving north at 15 mph. 
Another possible tornado near Leland will move into the area soon as 
well.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Northwest around 745 PM EDT.

Other locations impacted by this tornadic thunderstorm include Sandy
Creek and Navassa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3419 7800 3418 7816 3431 7819 3433 7803
      3432 7803 3432 7802
TIME...MOT...LOC 2339Z 160DEG 14KT 3428 7809 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

RJB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Aug 30, 3:59 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 30, 3:59 PM EDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
359 PM EDT Wed Aug 30 2023

.SYNOPSIS...
Showers associated with Hurricane Idalia are expected to begin
moving into the area this afternoon with the core of the
cyclone passing through tonight into Thursday, bringing heavy
rain, gusty winds, as well as coastal and marine impacts. Dry
weather and below normal temperatures are likely to follow
Idalia this weekend, before returning to normal by early next
week.

&&

.NEAR TERM /THROUGH THURSDAY/...
Idalia to bring it most pronounced impacts across the area
tonight. Heavy rain will definitely be the main threat followed
by the possibility of tornadoes (though CHS has seemingly only
had one so far). The max surge in the 1-3 ft range will luckily
come overnight during lower tides, which is fortuitous as the
evening and morning astronomical tides are quite large (see
below). The fact that the very heaviest rain comes overnight is
as usual, a double edged sword. There will certainly be far
fewer people on the roads but flooding is far more difficult to
detect in the dark. Idalia is moving at a pretty good clip so
wind and rain should decrease fairly quickly on Thursday
especially over inland zones.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Idalia exiting stage right, to the east, at the start of this
period. Could see residual clouds early Thu evening, mainly
coastal NC CWA, but generally looking at a clear Thu night as
subsidence in the wake of Idalia along with sfc high pressure
nosing/wedging across the Carolinas from the north. Flow from
the N-NE will be accompanied with CAA and drier air. This
airmass will persist for the remainder of this period as "dirty"
ridging aloft prevails. Periodic thin cirrus possible Fri into
Fri night. An embedded 5h s/w trof poised to push across late
Fri night, however little moisture to work with so no pcpn
expected, however may see periodic altocu as a result. Guidance
has increased max/min temps during this period from previously,
and will follow suit but just not as pronounced. ie. Instead of
"well below normal", will just dictate below normal.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Ridging aloft and at the sfc will dominate this period. The sfc
ridging will continue to extend southward across the Carolinas
during this extended period. The airmass will periodically be
re-enforced by s/w trofs aloft rotating around this upper
ridge, and able to drag a sfc cold front across the area. At
this point, moisture remains limited and will continue with the
dry fcst. The 1 cold front early Sat will keep a below normal
airmass in place. However, guidance indicates temps ahead of the
next cold front dropping south, aka backdoor cold front, for Mon
and Tue may result in max temps climbing back into the 90s.
Night time lows will run at or slightly below normal.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Rain to increase in coverage and intensity from the SW over the
next few hours, eventually dragging ceilings down to IFR realm.
Winds increase as circulation approaches from the SW, turning
terminal winds to the SE. Towards daybreak a sharp turn to the
NE and then N/NNW as Idalia moves off SC coast. Did not have
enough confidence to introduce LLWS, with FLO and LBT seemingly
good candidates for a 50kt speed max right at 2kft. Hopefully
future monitoring of the storm and new model data shed some
light on this, the window falling somewhere between 04Z and 08
or even 12Z.

Extended Outlook... Flight restrictions associated with
Tropical Cyclone Idalia will persist into Thursday, with the
worst conditions slated for Wednesday night through Thursday.
Idalia should move away from the area during Thursday night
and Friday with improving conditions. Dominant VFR conditions
likely for Friday through Sunday.

&&

.MARINE...
Through Thursday...Certainly no time to be out on the water
as Idalia will directly traverse our waters from about midnight
to sunrise. Not only will winds build well into tropical storm
realm but a few hurricane force gusts may be possible across our
SC waters. Waves will build to very formidable heights as they
often do in a tropical system, but the center of the storm
moving through and the multitude of wind directions offered in a
short time will keep the waves very steep in addition to very
large.

Thursday Night Through Monday...
Thursday night features Idalia's circulation pushing ESE,
further offshore and away from the local waters. May see winds
diminish at 1st but likely to ramp back up from the N-NE as a
1025mb high centered over the NE States ridges south across the
Carolinas. This will result in a pinched gradient between
Idalia(which will be slowing it's forward momentum) and the
ridging from the north. This will result in wind speeds at SCA
levels, possibly even a short term Gale Warning for Cape Fear
northward Thu night into Fri. The sfc ridging across the area
will transition into a weak bubble high situated across the
Carolinas and area waters Sun thru Mon. This will result in a
diminishing trend in the winds, with wind directions a bit of a
challenge due to the relaxed sfc pg and noisy pressure field.

Seas will be at or above SCA thresholds Thu night thru Fri
across all waters, above SCA from Cape Fear north Fri Night.
Only a slow subsiding trend will ensue there-after as Idalia
back swells affect the local waters as it or it's remnants
meander well offshore and east of the Mid-Atlantic coast.

&&

.TIDES/COASTAL FLOODING...
With the full moon, 2nd of this month, upcoming late this
evening, minor coastal flooding is forecasted at local beaches
and downtown Wilmington during evening high tides through end of
the week. This week's coastal flooding is primarily due to
astronomical factors, with additional influence from Idalia
tonight thru Thursday. This evening, SE flow ahead of Idalia
may bring moderate coastal flooding to the Grand Strand and
minor coastal flooding northward into the Cape Fear region. As
the storm follows the coastline overnight, onshore flow
strengthens over the Cape Fear and Grand Strand areas by
tonight into Thursday morning where the highest tides are
expected to occur. With northerly winds to the south of Cape
Fear, high tides are likely to be limited by the opposing wind
field later Thu.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Tropical Storm Warning for SCZ017-023-024-032-033-039-054>056-
     058-059.
     Flood Watch through Thursday evening for SCZ017-023-024-032-
     033-039-054>056-058-059.
     High Rip Current Risk through Thursday evening for SCZ054-056.
     High Surf Advisory from 8 PM this evening to 8 PM EDT Thursday
     for SCZ054-056.
     Coastal Flood Warning until 11 PM EDT this evening for SCZ054-
     056.
NC...Tropical Storm Warning for NCZ087-096-099-105>110.
     Flood Watch through Thursday evening for NCZ087-096-099-
     105>110.
     High Rip Current Risk through Thursday evening for NCZ106-108-
     110.
     Coastal Flood Advisory from 6 PM to 10 PM EDT this evening for
     NCZ106-108-110.
     High Surf Advisory from 8 PM this evening to 8 PM EDT Thursday
     for NCZ106-108-110.
     Coastal Flood Advisory from 8 PM this evening to 1 AM EDT
     Thursday for NCZ107-109.
MARINE...Tropical Storm Warning for AMZ250-252-254-256.
&&

SYNOPSIS...ILM
NEAR TERM...MBB
SHORT TERM...DCH
LONG TERM...DCH
AVIATION...MBB
MARINE...DCH/MBB
TIDES/COASTAL FLOODING...MBB/VAO
Hazardous weather outlook, Aug 30, 5:00 PM EDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
500 PM EDT Wed Aug 30 2023

AMZ250-252-254-256-312100-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
500 PM EDT Wed Aug 30 2023

...TORNADO WATCH 662 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ087-096-SCZ017-023-024-032-033-312100-
Robeson-Bladen-Marlboro-Darlington-Dillon-Florence-Marion-
500 PM EDT Wed Aug 30 2023

...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ099-105-SCZ039-055-058-059-312100-
Columbus-Inland Pender-Williamsburg-Inland Georgetown-Central Horry-
Northern Horry-
500 PM EDT Wed Aug 30 2023

...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...
...TORNADO WATCH 662 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-312100-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
500 PM EDT Wed Aug 30 2023

...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...
...TORNADO WATCH 662 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
THURSDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Rip Current Risk.
   Tornado Watch.
   Tropical Storm Warning.
   Coastal Flood Advisory.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Rip Current Risk.
   Tropical Storm Warning.
   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ107-109-312100-
Inland New Hanover-Inland Brunswick-
500 PM EDT Wed Aug 30 2023

...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...
...TORNADO WATCH 662 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 AM
EDT THURSDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.
   Tropical Storm Warning.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

SCZ054-056-312100-
Coastal Horry-Coastal Georgetown-
500 PM EDT Wed Aug 30 2023

...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...
...TORNADO WATCH 662 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
THURSDAY...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Rip Current Risk.
   Tornado Watch.
   Tropical Storm Warning.
   Coastal Flood Warning.
   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Rip Current Risk.
   Tropical Storm Warning.
   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 30, 7:04 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington NC
704 PM EDT Wed Aug 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     Flood            2 NNW Garden City       33.63N  79.03W
08/30/2023                   Horry              SC   CoCoRaHS

            6 inches of water covering Prioloe Drive in Garden
            City.

&&

Event Number ILM2300160

ABW

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:24 AM EDTHigh Surf AdvisoryILMBrunswick, New Hanover, Pender30 hr
Aug 30, 5:08 AM EDTCoastal Flood AdvisoryILMBrunswick, New Hanover, Pender20 hr
Aug 30, 9:44 AM EDTRiver Flood WarningILMRobeson21 days
Aug 30, 9:44 AM EDTRiver Flood WarningILMPender21 days
Aug 30, 2:59 PM EDTSpecial Marine WarningILM61 min
Aug 30, 4:01 PM EDTSpecial Marine WarningILM44 min
Aug 30, 4:52 PM EDTSpecial Marine WarningILM53 min
Aug 30, 4:59 PM EDTSpecial Marine WarningILM16 min
Aug 30, 5:05 PM EDTSpecial Marine WarningILM40 min
Aug 30, 5:38 PM EDTSpecial Marine WarningILM22 min
Aug 30, 6:14 PM EDTTornado WarningILMBrunswick31 min
Aug 30, 6:47 PM EDTTornado WarningILMBrunswick28 min
Aug 30, 6:52 PM EDTSpecial Marine WarningILM23 min
Aug 30, 7:00 PM EDTTornado WarningILMBrunswick30 min
Aug 30, 7:23 PM EDTTornado WarningILMBrunswick, New Hanover37 min
Aug 30, 7:41 PM EDTAreal Flood AdvisoryILMBrunswick, Columbus, New Hanover5 hr

Nearby

Tornado Warnings in North Carolina, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.